Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Taking epsolin and encorate chrono for epilepsy. Facing walking difficulty. Side effect?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5287 Questions
My elder brother is having trouble of Epilepsy from approx last 8 yrs and from approx last 4 yrs he is taking Epsolin 100 and Encorate Chrono 500. Before approx 6 Yrs suddenly he faced trouble of walking and which he is facing at present also. At present it is not possible for him to walk indipendently or without any support. Neuro Doctor is saying that this is a neurological trouble due to Epilepsy and side effect of strokes they hv faced.
There is any role of above medicines in such trouble?

Posted Wed, 20 Mar 2013 in Epilepsy
Answered by Dr. Sudhir Kumar 15 minutes later

Thank you for posting your query.

Epilepsy is a chronic disease, and epsolin (phenytoin) and encorate chrono (sodium valproate) are standard anti-epileptic drugs used for treating epilepsy.

Encorate chrono does not cause any walking disorder.

Epsolin, if used for long (typically 10 years of more), can lead to atrophy (shrinkage) of cerebellum (small brain at back of head). This can lead to imbalance while walking. This side effect of epsolin can be diagnosed on MRI scan of brain.

Your doctor's version of strokes affecting his walking may be correct. If it is possible to upload the MRI brain report, I would be able to pinpoint the exact reason.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor